Geometry & Topology

Asymptotics of classical spin networks

Stavros Garoufalidis and Roland van der Veen

Full-text: Open access

Abstract

A spin network is a cubic ribbon graph labeled by representations of SU(2). Spin networks are important in various areas of Mathematics (3–dimensional Quantum Topology), Physics (Angular Momentum, Classical and Quantum Gravity) and Chemistry (Atomic Spectroscopy). The evaluation of a spin network is an integer number. The main results of our paper are: (a) an existence theorem for the asymptotics of evaluations of arbitrary spin networks (using the theory of G–functions), (b) a rationality property of the generating series of all evaluations with a fixed underlying graph (using the combinatorics of the chromatic evaluation of a spin network), (c) rigorous effective computations of our results for some 6j–symbols using the Wilf–Zeilberger theory and (d) a complete analysis of the regular Cube 12j spin network (including a nonrigorous guess of its Stokes constants), in the appendix.

Article information

Source
Geom. Topol., Volume 17, Number 1 (2013), 1-37.

Dates
Received: 20 February 2009
Revised: 9 May 2012
Accepted: 12 July 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732514

Digital Object Identifier
doi:10.2140/gt.2013.17.1

Mathematical Reviews number (MathSciNet)
MR3035322

Zentralblatt MATH identifier
1277.57020

Subjects
Primary: 57N10: Topology of general 3-manifolds [See also 57Mxx]
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
Spin networks ribbon graphs $6j$–symbols Racah coefficients angular momentum asymptotics G-functions Kauffman bracket Jones polynomial Wilf-Zeilberger method Borel transform enumerative combinatorics recoupling Nilsson

Citation

Garoufalidis, Stavros; van der Veen, Roland. Asymptotics of classical spin networks. Geom. Topol. 17 (2013), no. 1, 1--37. doi:10.2140/gt.2013.17.1. https://projecteuclid.org/euclid.gt/1513732514


Export citation

References

  • A Abdesselam, On the volume conjecture for classical spin networks
  • C C Adams, The knot book, W. H. Freeman and Co., New York (1994)
  • Y André, Séries Gevrey de type arithmétique, I, Théorèmes de pureté et de dualité, Ann. of Math. 151 (2000) 705–740
  • V Aquilanti, H M Haggard, A Hedeman, N Jeevanjee, R G Littlejohn, L Yu, Semiclassical mechanics of the Wigner $6j$–Symbol
  • C M Bender, S A Orszag, Advanced mathematical methods for scientists and engineers, I Asymptotic methods and perturbation theory, Springer, New York (1999)
  • L C Biedenharn, J D Louck, Angular momentum in quantum physics, Encyclopedia of Mathematics and its Applications 8, Addison-Wesley Publishing Co., Reading, MA (1981)
  • L C Biedenharn, J D Louck, The Racah–Wigner algebra in quantum theory, Encyclopedia of Math. and its Apps. 9, Addison-Wesley Publishing Co., Reading, MA (1981)
  • S Bloch, D Kreimer, Mixed Hodge structures and renormalization in physics, Commun. Number Theory Phys. 2 (2008) 637–718
  • L M Blumenthal, Theory and applications of distance geometry, Second edition, Chelsea Publishing Co., New York (1970)
  • J S Carter, D E Flath, M Saito, The classical and quantum $6j$–symbols, Mathematical Notes 43, Princeton Univ. Press (1995)
  • F Costantino, Integrality of Kauffman brackets of trivalent graphs
  • F Costantino, J Marché, Generating series and asymptotics of classical spin networks
  • M Dupuis, E R Livine, Pushing the asymptotics of the $6j$–symbol further, Phys. Rev. D 80 (2009) 024035
  • J Engle, R Pereira, C Rovelli, Flipped spinfoam vertex and loop gravity, Nuclear Phys. B 798 (2008) 251–290
  • S Garoufalidis, Applications of quantum invariants in low-dimensional topology, Topology 37 (1998) 219–224
  • S Garoufalidis, $G$-functions and multisum versus holonomic sequences, Adv. Math. 220 (2009) 1945–1955
  • S Garoufalidis, What is a sequence of Nilsson type?, from: “Interactions between hyperbolic geometry, quantum topology and number theory”, (A Champanerkar, O Dasbach, E Kalfagianni, I Kofman, W Neumann, N Stoltzfus, editors), Contemp. Math. 541, Amer. Math. Soc., Providence, RI (2011) 145–157
  • S Garoufalidis, A Its, A Kapaev, M Mariño, Asymptotics of the instantons of Painlevé I
  • S Garoufalidis, M Mariño, Universality and asymptotics of graph counting problems in non-orientable surfaces, J. Combin. Theory Ser. A 117 (2010) 715–740
  • S Garoufalidis, R van der Veen, Asymptotics of quantum spin networks at a fixed root of unity, Math. Ann. (2011) 1–26
  • D B Grünberg, P Moree, Sequences of enumerative geometry: congruences and asymptotics, Experiment. Math. 17 (2008) 409–426
  • H M Haggard, R G Littlejohn, Asymptotics of the Wigner $9j$–symbol, Classical and Quantum Gravity 27 (2010) 135010
  • V F R Jones, Hecke algebra representations of braid groups and link polynomials, Ann. of Math. 126 (1987) 335–388
  • R Kashaev, The hyperbolic volume of knots from the quantum dilogarithm, Lett. Math. Phys 39 (1997) 296–275
  • M Kauers, Mathematica, Software Available at \setbox0\makeatletter\@url http://www.risc.uni-linz.ac.at/research/combinat/software/Guess/ {\unhbox0
  • M Kauers, Guessing Handbook, RISC Report Series, Johannes Kepler University Linz, Austria, 09-07 (2009)
  • L H Kauffman, S L Lins, Temperley–Lieb recoupling theory and invariants of $3$–manifolds, Annals of Mathematics Studies 134, Princeton Univ. Press (1994)
  • A N Kirillov, N Y Reshetikhin, Representations of the algebra ${U}_q({\rm sl}(2)),\;q$-orthogonal polynomials and invariants of links, from: “Infinite-dimensional Lie algebras and groups”, (V G Kac, editor), Adv. Ser. Math. Phys. 7, World Sci. Publ., Teaneck, NJ (1989) 285–339
  • R G Littlejohn, L Yu, Semiclassical Analysis of the Wigner $9J$–Symbol with Small and Large Angular Momenta, To appear in Phys. Rev. A
  • P D Miller, Applied asymptotic analysis, Graduate Studies in Mathematics 75, Amer. Math. Soc. (2006)
  • J P Moussouris, The chromatic evaluation of strand networks, from: “Advances in Twistor Theory”, (L P Huston, R S Ward, editors), Research Notes in Mathematics 37, Pitman (1979) 308–312
  • J Murakami, H Murakami, The colored Jones polynomials and the simplicial volume of a knot, Acta Math. 186 (2001) 85–104
  • F W J Olver, Asymptotics and special functions, AKP Classics, A K Peters Ltd., Wellesley, MA (1997)
  • P Paule, A Riese, qZeil, Mathematica Software Available at \setbox0\makeatletter\@url http://www.risc.uni-linz.ac.at {\unhbox0
  • R Penrose, Angular Momentum: An approach to combinatorial space time, from: “Quantum Theory and Beyond”, (T Bastin, editor), Research Notes in Mathematics, Cambridge Univ. Press (1971) 151–180
  • R Penrose, Applications of negative dimensional tensors, from: “Combinatorial Mathematics and its Applications, Proc. Conf.”, Academic Press, London (1971) 221–244
  • G Ponzano, T Regge, Semiclassical limit of Racah coefficients, from: “Spectroscopic and group theoretical methods in physics”, Research Notes in Mathematics, North Holland (1968) 1–58
  • G Racah, Theory of complex spectra I, Physical Rev. 61 (1946) 186–197
  • G Racah, Theory of complex spectra II, Physical Rev. 61 (1942) 186–197
  • G Racah, Theory of complex spectra III, Physical Rev. 62 (1942) 438–462
  • G Racah, Theory of complex spectra IV, Physical Rev. 76 (1949) 1352–1365
  • J Roberts, Classical $6j$–symbols and the tetrahedron, Geom. Topol. 3 (1999) 21–66
  • J Roberts, Asymptotics and $6j$-symbols, from: “Invariants of knots and $3$–manifolds”, Geom. Topol. Monogr. 4, Geom. Topol. Publ., Coventry (2002) 245–261
  • C Rovelli, L Smolin, Discreteness of area and volume in quantum gravity, Nuclear Phys. B 442 (1995) 593–619
  • C L Siegel, Über einige Anwendungen diophantischer Approximationen, Abh. Preuss. Akad. Wiss. (1929)
  • V G Turaev, Quantum invariants of knots and $3$–manifolds, de Gruyter Studies in Mathematics 18, Walter de Gruyter & Co., Berlin (1994)
  • V G Turaev, O Y Viro, State sum invariants of $3$–manifolds and quantum $6j$–symbols, Topology 31 (1992) 865–902
  • D A Varshalovich, A N Moskalev, V K Khersonskiĭ, Quantum theory of angular momentum, World Scientific Publishing Co., Teaneck, NJ (1988)
  • W Wasow, Asymptotic expansions for ordinary differential equations, Dover Publications, New York (1987)
  • B W Westbury, A generating function for spin network evaluations, from: “Knot theory”, (V F R Jones, J Kania-Bartoszyńska, J H Przytycki, P Traczyk, V G Turaev, editors), Banach Center Publ. 42, Polish Acad. Sci., Warsaw (1998) 447–456
  • H Whitney, $2$–Isomorphic Graphs, Amer. J. Math. 55 (1933) 245–254
  • E P Wigner, On representations of certain finite groups, Amer. J. Math. 63 (1941) 57–63
  • J Wimp, D Zeilberger, Resurrecting the asymptotics of linear recurrences, J. Math. Anal. Appl. 111 (1985) 162–176
  • D Zagier, Vassiliev invariants and a strange identity related to the Dedekind eta-function, Topology 40 (2001) 945–960